North Carolina, 2016

Flash Flooding in North Carolina, September 19, 2016

September 19, 2016 · NWS MHX · 4 events in 1 county or zone

The remnants of Tropical Storm Julia combined with a strong upper trough to produce numerous showers and a few thunderstorms across eastern North Carolina during the evening of September 19th. Very heavy rain led to flash flooding over parts of Beaufort County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

The remnants of Tropical Storm Julia combined with a strong upper trough to produce numerous showers and a few thunderstorms across eastern North Carolina during the evening of September 19th. Very heavy rain led to flash flooding over parts of Beaufort County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 19, 1:36 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 19, 1:36 PM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
236 PM EDT MON SEP 19 2016

.SYNOPSIS...
Post Tropical Cyclone Julia will drift slowly north toward the
North Carolina coast tonight then meander over the area through
mid week while interacting with an upper trough producing numerous
showers and a few thunderstorms. Weak high pressure will build in
from the north late week. A cold front will push through the area
Saturday night, with high pressure building in from the north late
weekend into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Mon...Remnants of Julia will slowly approach from
the S while upr trf cuts off to the SW. Numerous shra and a few
tsra expected into the evening inland where have decent forcing
aloft...low lvl convergence and deep moisture. Locally heavy rain
a good bet with precip water values aoa 2 inches and some
localized poor drainage flooding will be possible. Later tonight
expect better coverage of shra to shift toward the coast per
models. Will have cat pops into early evening inland then likely
cst to chc inland late. Muggy lows mainly 70 to 75 expected.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 230 PM Mon...The remnants of Julia will cont over the
region with upr low to the SW. Moisture will remain very high with
precip water values above 2 inches. Although hard to pin down
where best rain chcs will be expect enuf coverage to cont likely
pops most of Tue and high chc to likely Tue night. Will cont to
have threat for poor drainage flooding from heavy downpours.
Clouds and precip will lead to highs mostly in the low 80s with
lows upr 60s to lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 230 PM Mon...Unsettled wet weather expected through much of
the work week. Locally heavy rain with localized flooding possible
through Wednesday. A cold front will push through Eastern NC
Saturday night with pleasant and seasonable weather late weekend
into early next week.

Wed though Thursday...Post Tropical Julia will remain nearly
stationary across SE NC...or just off the coast into Wed...while
models show upper low cutting off over the SE US. Cut off low
combined with moisture from remnant Julia will keep the threat of
numerous showers and isolated thunderstorms across ENC. The main
threat will be periods of heavy rainfall through Wed.  Increased
pops from previous forecast a bit Wed with likely over nrn tier
for Wed. Looks like it becomes more scattered Thu. Widespread
clouds and precip should keep temps in the low 80s.

Friday through Monday...Upper low looks to finally weaken with
weak high pressure building into the area. Adjusted previous pops
slightly. Isolated to scattered showers/thunderstorms Fri and
Sat...mainly diurnally driven. A cold front is progged to push
through the area Saturday night into Sunday morning. Strong high
pressure will build north of the area Sunday and Monday. Will keep
sc pop Sunday but should be drying out, with pleasant weather
early next week. Above normal temps Fri and Sat with highs in the
low to mid 80s, cooling a few degrees behind the front for Sun.
Low level thickness values support highs 75-80 degrees Monday with
dewpoints dropping into the upper 50s/low 60s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Short Term /Through Tuesday/...
As of 130 PM MON... VFR conditions with brief MVFR conditions as
scattered to numerous rain showers and isolated thunderstorms cross
TAF sites this afternoon and evening. Forecast soundings and
guidance is showing ceiling heights are expected to drop to MVFR
tonight and then IFR/LIFR as winds turn to the north to northeast
late tonight for all TAF sites. Conditions will improve to MVFR
tomorrow morning under light northeast flow and scattered to
numerous rain showers and isolated thunderstorms.

Long Term /Tuesday Night through Sat/...
As of 2 PM Mon...High confidence in periods of sub-VFR conditions
through Thu...with sct to numerous showers and isolated
thunderstorms across the area. Late night/early morning fog and
stratus will be possible as well. Precip coverage shld diminish
Fri and Sat as remnants of Julia and upr low to the SW
weaken...pred VFR however still decent threat for late night
fog/st.

&&

.MARINE...
Short Term /THROUGH Wed/...
As of 230 PM Mon...Se flow 15 to 20 kts into the evening will
keep SCA going central and southern waters for some 6 foot seas
outer waters. Late tonight winds diminish a bit as remnants of
Julia drift N closer to region and seas expected to subside to 3
to 5 ft. For Tue into Tue night remnants of Julia forecast to be
over srn parts of eastern NC...with light winds srn tier and ESE
winds close to 15 kts central and N. Seas will grad subside to 2
to 3 ft srn tier and cont around 4 ft N. On Wed the circ assoc
with Julia will still be somewhere over srn NC with pred ESE winds
5 to 15 kts and seas 2 to 4 ft.

Long Term /Wed Night through Sat/...
As of 230 PM Mon...Remnants of Julia will finally weaken into Thu
with high pressure building across the area Friday and weak trof
crossing Fri night. Easterly winds 10-15 kt Wed Night and Thu
with seas 2-4 feet. Light SSW winds Friday become NE Sat behind
trof...seas cont 2 to 4 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     103-104.
MARINE...Small Craft Advisory until 11 PM EDT this evening for AMZ152-
     154.
     Small Craft Advisory until 8 PM EDT this evening for AMZ156-
     158.

&&

SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...RF/CQD
AVIATION...BM/CQD/RF
MARINE...RF/CQD
Hazardous weather outlook, Sep 19, 2:05 AM EST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
305 AM EDT MON SEP 19 2016

NCZ103-104-200715-
OUTER BANKS DARE-OUTER BANKS HYDE-
305 AM EDT MON SEP 19 2016

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.

NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT. LOCALLY HEAVY RAIN MAY CAUSE MINOR FLOODING...ESPECIALLY
IN LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE THREAT FOR LOCALLY HEAVY RAIN SHOWERS WILL PERSIST THROUGH MID
WEEK AS A LOW PRESSURE AREA MEANDERS OVER THE REGION. LOCALIZED
FLOODING IS POSSIBLE...ESPECIALLY IN LOW LYING AND POOR DRAINAGE
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-200715-
CARTERET-
305 AM EDT MON SEP 19 2016

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE LOOKOUT...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH
OF CAPE LOOKOUT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.
   MODERATE RIP CURRENT RISK.

NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT. LOCALLY HEAVY RAIN MAY CAUSE MINOR FLOODING...ESPECIALLY
IN LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE THREAT FOR LOCALLY HEAVY RAIN SHOWERS WILL PERSIST THROUGH MID
WEEK AS A LOW PRESSURE AREA MEANDERS OVER THE REGION. LOCALIZED
FLOODING IS POSSIBLE...ESPECIALLY IN LOW LYING AND POOR DRAINAGE
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ098-200715-
ONSLOW-
305 AM EDT MON SEP 19 2016

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT. LOCALLY HEAVY RAIN MAY CAUSE MINOR FLOODING...ESPECIALLY
IN LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE THREAT FOR LOCALLY HEAVY RAIN SHOWERS WILL PERSIST THROUGH MID
WEEK AS A LOW PRESSURE AREA MEANDERS OVER THE REGION. LOCALIZED
FLOODING IS POSSIBLE...ESPECIALLY IN LOW LYING AND POOR DRAINAGE
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>047-079>081-090>094-200715-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
305 AM EDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT. LOCALLY HEAVY RAIN MAY CAUSE MINOR FLOODING...ESPECIALLY
IN LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE THREAT FOR LOCALLY HEAVY RAIN SHOWERS WILL PERSIST THROUGH MID
WEEK AS A LOW PRESSURE AREA MEANDERS OVER THE REGION. LOCALIZED
FLOODING IS POSSIBLE...ESPECIALLY IN LOW LYING AND POOR DRAINAGE
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 19, 1:13 PM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
213 PM EDT MON SEP 19 2016

NCZ029-044-079-090-091-191930-
GREENE-PITT-DUPLIN-LENOIR-MARTIN-
213 PM EDT MON SEP 19 2016

...A LINE OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL
AFFECT DUPLIN...NORTHWESTERN LENOIR...GREENE...WESTERN MARTIN AND
WESTERN PITT COUNTIES...

AT 209 PM EDT...RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH HEAVY
DOWNPOURS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
FARMVILLE TO NEAR ELIZABETHTOWN. MOVEMENT WAS EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...KINSTON...WINTERVILLE...FARMVILLE...WALLACE...WARSAW...
LA GRANGE...MOUNT OLIVE...ROSE HILL...SNOW HILL...ROBERSONVILLE...
FAISON...MAGNOLIA...GREENVILLE AND CALYPSO.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3490 7815 3512 7817 3519 7814 3519 7802
      3515 7789 3518 7783 3538 7780 3557 7782
      3580 7747 3582 7735 3591 7734 3600 7741
      3607 7733 3601 7721 3593 7719 3594 7705
      3473 7804 3471 7813 3474 7820
TIME...MOT...LOC 1809Z 237DEG 12KT 3573 7761 3463 7852

5
Local storm report, Sep 19, 4:10 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
510 PM EDT MON SEP 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FLASH FLOOD      WASHINGTON              35.56N  77.05W
09/19/2016                   BEAUFORT           NC   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS MULTIPLE STREETS CLOSED IN
            AND AROUND WASHINGTON DUE TO FLOODING.

&&

EVENT NUMBER MHX1600335

JBM
Local storm report, Sep 19, 4:12 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
512 PM EDT MON SEP 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     FLOOD            1 N WASHINGTON          35.57N  77.05W
09/19/2016                   BEAUFORT           NC   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS FLOODING ON HIGHWAY 17 FROM
            CHERRY RUN ROAD TO HIGHWAY 171 AT OLD FORD.

&&

EVENT NUMBER MHX1600336

JBM

The radar

The Morehead City radar (KMHX), 89 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Beaufort

When
September 19, 4:30 PM EST
Where
Beaufort County, 0.69 mi S of Washington Arpt to 1.46 mi SE of Washington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.560, -77.050

Heavy rain has flooded numerous streets in Washington with many closed due to high water.

Flash Flood, Beaufort

When
September 19, 5:00 PM EST to 6:00 PM EST
Where
Beaufort County, 0.69 mi S of Washington Arpt to 1.47 mi E of Washington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.560, -77.050

Water up to 3 feet deep on some roads in Washington with vehicles stranded.

Flash Flood, Beaufort

When
September 19, 5:00 PM EST to 6:00 PM EST
Where
Beaufort County, 0.69 mi N of Old Ford to 0.81 mi NE of Old Ford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.640, -77.070

Flood waters up to 3 feet deep at intersection of Highway 17 and Highway 171 near Old Ford.

Flash Flood, Beaufort

When
September 19, 7:55 PM EST to 8:00 PM EST
Where
Beaufort County, 0.92 mi W of Washington Arpt to 1.98 mi ENE of Washington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.568, -77.066

Flood waters beginning to reach a few homes and businesses in Washington. A few people have been evacuated as a precaution.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659863, 659864, 659866, 659870.